Acute Toxicity With Trastuzumab Emtansine and Concurrent Radiotherapy: Non-Consecutive Case Series.
Philip Carroll, Jade Soo, Keelan Byrne et al.
✦ AI-curated · Sources linked
Case in brief
The authors describe ten patients with HER2-overexpressing breast cancer who developed enhanced toxicity when radiotherapy was given concurrently with, or close in sequence to, trastuzumab emtansine (T-DM1). Five had pulmonary toxicity, including early or recurrent radiation pneumonitis and pneumonitis outside the radiation field. Two had unexpected skin toxicity: prolonged dermatitis with subsequent telangiectasia, or breast cellulitis requiring admission. Two developed rib fractures, one requiring surgery and hyperbaric treatment; another developed myositis. The report raises concern about toxicity with this treatment combination but does not establish causation.
What made this case unusual
Reported toxicities included out-of-field radiation pneumonitis, recurrent pneumonitis despite treatment, and rib fractures, including one requiring surgical management and hyperbaric treatment.
Diagnostic / clinical pearl
When assessing toxicity after breast radiotherapy in a patient receiving T-DM1 concurrently or in close sequence, consider a range of potentially enhanced effects, including pulmonary, skin, bone, and muscle toxicity.
Why it matters
The case series highlights limited safety data on combining or closely sequencing T-DM1 and radiotherapy and supports further study of toxicity and treatment sequencing.